Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 228, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 5, 2001, 5:21 AM CDT for Ozark County, Taney County, Missouri. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 5, 2001, 5:21 AM CDT (10:21 UTC)
- Expired
- Jul 5, 2001, 6:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Ozark County, MO, Taney County, MO
The radar
The Springfield radar (KSGF), 90 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 5:30 AM CDT | Thunderstorm Wind 52 E | Pontiac, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 10.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3466 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1266 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 051023
SVRSGF
MOC153-213-051100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
521 AM CDT THU JUL 5 2001
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TANEY COUNTY IN SOUTHWEST MISSOURI
OZARK COUNTY IN SOUTHWEST MISSOURI
* UNTIL 600 AM CDT
* AT 518 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM AVA TO 9 MILES
NORTH OF MERRIAM WOODS...MOVING SOUTHEAST AT 55 MPH. THESE SEVERE
THUNDERSTORMS WILL LIKELY PRODUCE HAIL TO THE SIZE OF NICKELS...
AND WINDS IN EXCESS OF 60 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
FORSYTH...ROCKAWAY BEACH BY 530 AM CDT.
GAINESVILLE BY 545 AM CDT.
THE TOWNS OF BRADLEYVILLE...BROWNBRANCH...WALNUT SHADE...WASOLA AND
THORNFIELD ARE ALSO IN THE PATH OF THESE STORMS.
LAT...LON 3681 9237 3680 9279 3682 9325 3651 9307
3650 9257 3652 9216
$$
BROWNINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:25 AM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 5, 3:25 AM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 325 AM CDT THU JUL 5 2001 PROBLEM CONTINUES TO BE SPACIAL AND TEMPORAL FORECAST OF TSTMS TODAY. RATHER MUDDY SITUATION TO FORECAST TODAY WITH REGARD TO MODEL SOLNS. MODELS NOT ENTIRELY HANDLING SHORT WAVE TROFS VERY WELL...AS THERE HAS BEEN NO RUN TO RUN CONSISTENCY WITH ETA AND NGM. AVN HAS MAINTAINED SOME CONSISTENCY ALTHOUGH AVN HAS DEPARTED FROM PREV RUNS WITH HANDLING OF SHORT WAVE TROF...THAT WAS SUPPOSED TO MOVE INTO SERN KANSAS LATE TODAY. 05/00Z RUN OF AVN FCSTS THIS SHORT WAVE TROF TO PLUNGE INTO WESTERN OKLAHOMA INSTEAD. THEREFORE CHANGING THE WHOLE FCST SCENARIO. FORTUNATELY LATEST DVLPMNT OF TSTMS OVER THE CWFA HAS NARROWED DOWN THE FEATURES OF IMPORTANCE TODAY. 1. TSTMS HAVE DVLPD ALONG 700MB COLD FRONT. 2. TSTMS HAVE DVLPD OVER CNTRL/ERN KS WITHIN AXIS OF 700-850MB THETA-E AXIS...PLUS 850MB WAA. 3. SFC LOW NR GBD WAS FOCUSING MSTR CONVRGC FROM LOW TO WRN MO. THUS PCPN TODAY APPEARS TO BE DOMINATED BY LOW TO MID LEVEL THERMODYNAMICS RATHER THAN UPPER LEVEL DYNAMICS. AS MENTIONED EARLIER AVN PROGS SHORT WAVE TROF INTO WRN OK LATE TODAY...HOWEVER A WEAKER EXTENSION OF SHORT WAVE TROF IS PROGGED TO EXTEND INTO SWRN MO THIS AFTN. NOT SURE IF THIS SHORT WAVE EXTENSION IS REAL OR AN ARTIFACT SO WILL BASE TIMING AND SPATIAL COVERAGE OF CONVECTION ON THE ABOVE MENTIONED THERMODYNAMIC PATTERN. THEREFORE WILL GO WITH HIGHEST POPS TODAY OVER THE SRN TWO THIRDS OF THE CWFA AND LOWEST POPS OVER THE NORTH. AVN PROGS STRONG 850-700MB THETA-E CONVERGENCE OVER ERN/SERN KS THRU 05/18Z. SO UPSTREAM FROM THE CWFA...CONDITIONS WILL BE VERY FAVORABLE FOR TSTM GENERATION. STORMS WILL MOVE ESEWD. LOCALLY HEAVY RAIN WILL BE THE MAIN THREAT...SOME ISOLATED DIME AND NICKEL HAIL EVENTS ARE NOT OUT OF THE QUESTION. THERMODYNAMIC PATTERN WEAKENS CONSIDERABLY TOWARDS 06/06Z TONIGHT AS 700MB RIDGE BUILDS INTO MO FROM THE WEST. SO LOOK FOR PCPN TO TAPER OFF LATE TONIGHT. OTHERWISE AFTER THURSDAY...UPPER LEVEL HIGH WILL EXPAND AND COVER MUCH OF THE PLAINS. CENTER OF HIGH FCST OVER OK BY SUNDAY. CORE OF WARMEST TEMPS WILL BE OVER THE WESTERN HIGH PLAINS. SO CWFA WILL NOT BE EXPERIENCING 100 DEGREE HEAT...BUT FCST TEMPS IN THE 90S ALONG WITH DEWPOINTS IN THE UPPER 60S TO 70...WILL CAUSE A HEAT INDEX OF AT LEAST 105. THIS HEAT INDEX VALUE IS POSSIBLE DURING SAT/SUN/MON ... A THREE DAY PERIOD. SINCE A HEAT INDEX OF 105 FOR AT LEAST THREE DAYS AND AT LEAST 24 HOURS AWAY...AN EXCESSIVE HEAT WATCH WILL HAVE TO BE ISSUED FOR SAT/SUN/MON FOR THE ENTIRE CWFA. NO CHANGES MADE TO EXTENDED FCST. .SGF... KS...EXCESSIVE LHEAT WATCH FOR SAT/SUN/MON FOR ZONES...KSZ073-097-101. MO...EXCESSIVE HEAT WATCH FOR SAT/SUN/MON FOR ZONES...MOZ055>058-066>071-077>079-081>083-088>098-101>106. D.STEINMETZ
In the hours before
Local storm report, Jul 5, 3:44 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
344 AM CDT THU JUL 05 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 AM APPLETON CITY MO .88 INCH HAIL
07/05/01 ST.CLAIR REPORTED BY PUBLIC.
0314 AM APPLETON CITY MO 1 INCH HAIL
07/05/01 ST.CLAIRLocal storm report, Jul 5, 3:55 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
355 AM CDT THU JUL 05 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 AM HUMANSVILLE MO .88 INCH HAIL
07/05/01 POLK REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 2:25 AM CDT | Severe Thunderstorm Warning | SGF | Polk | 50 min |
| Jul 5, 2:37 AM CDT | Severe Thunderstorm Warning | SGF | Dallas | 38 min |
| Jul 5, 2:43 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair | 32 min |
| Jul 5, 2:45 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 45 min |
| Jul 5, 3:20 AM CDT | Severe Thunderstorm Warning | SGF | Hickory, Polk | 40 min |
| Jul 5, 3:53 AM CDT | Flash Flood Warning | SGF | St. Clair | 3 hr |
| Jul 5, 4:05 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 40 min |
| Jul 5, 4:11 AM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon | 49 min |
| Jul 5, 4:57 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Webster | 48 min |
| Jul 5, 5:05 AM CDT | Flash Flood Warning | SGF | Polk | 3 hr |
| Jul 5, 6:11 AM CDT | Severe Thunderstorm Warning | SGF | Oregon | 49 min |
| Jul 5, 6:24 AM CDT | Severe Thunderstorm Warning | SGF | Taney | 51 min |
| Jul 5, 7:09 AM CDT | Flash Flood Warning | SGF | Cedar, Polk, St. Clair | 6 hr |
| Jul 5, 8:26 AM CDT | Flash Flood Warning | SGF | Christian | 3 hr |
| Jul 5, 8:51 AM CDT | Flash Flood Warning | SGF | Douglas, Ozark, Taney | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.